Jump to content


E-Newsletter Signup Like us on Facebook Sign Up For Our e-Newsletter
Photo

Sinemet Dosages, Dystonia & Wearing Off symptoms


  • Please log in to reply
2 replies to this topic

#1 neilp02

neilp02

    Newbie

  • Members
  • Pip
  • 5 posts

Posted 26 May 2010 - 10:36 PM

First of all, I have been on sinemet now for approx 5 years and I am 62 yrs. old. I will try my best to be brief and get to the crux of all this. I am presently taking the following medications for Parkinsons.

1. Carbo-Levodopa 25-100 (prescription reads every 2 1/2 hrs apart as directed)

2. Azilect .1mg, once daily.

3. Carbo-Levodopa 25-100 (prescription reads: one 3 times daily)
(Note: Have always taken this in the A.M., approx 7AM, 10AM & 12PM)

4. Mirapex .125 one-half 3x daily for 2 wks then increase to 1 3x daily
(Note: Just started this medication approx 1 wk ago)

I am having periodic problems with foot and leg dystonia which may be due to timing of the medications and more “OFF” cycles. Once, was just in left foot, but now is also happening in both feet and legs etc. Sometimes it appears as a severe cramping in the upper leg , which extends down to ankles and feet as well. Don’t know why it is prevalent at other times, as I have been trying to follow the sinemet dosing times as close as possible. I have been trying to manage my own medications, as far as times of the day and dosage amounts primarily on my own.

On one carbo-levodopa prescription it says to take a dose separated by every 2 ½ hours and on the carbo-levodopa dissolvable, I’ve been taking in the AM it says, one 3X daily. I have generally been taking 1 CLD at 7:00AM, 9 or 10AM and the last about 12 or 12:30PM. Then in the afternoon it has usually been 1 at 2 or 2:30 PM, 1 at 4 or 4:30PM, 1 @ 7 or 7:30PM, 1 @ 10 or 10:30PM. A lot of times I am up past midnight and have taken 1 after that, but nothing more until 6 or 7AM. A lot of times during the day or night it seems as I am already into the symptoms of cramping and tightness in my left leg, before I take my next dose and this has as of lately been the forerunner of the more intense leg and foot dystonia which usually occurs later on in the day. It has happened more frequently during the day and am not sure why, except for the theory that the CLD may have worn off causing a low level of dopamine that is available in the blood chemistry. I do know that if one can keep the level consistent then this might solve a lot of the wearing off dystonia episodes etc? However, should I wait for my symptoms to appear or try and stretch out the 2 ½ hours to 3 or 4 hours or should I stay with the 2 ½ hour cycle? It seems as if the 2 ½ hour cycle is not working well with the regular sinemet as such. I know there are other options available for the timing of my medications and I have had some suggestions on this, but have not tried much of this, as I wanted to stay as close as possible to the times and doses of sinemet that I;m already on.

The only other things, I have tried is to take a ½ dose of sinemet , if I have been experiencing the symptoms for quite a while and I am not experiencing a return to an “ON” condition within 30 –40 minutes from the last dose. This has sometimes helped and then my next dose has sometimes been just the remaining ½ dose of sinemet.

I did try one other thing, since I’ve had some CLD 50-200 CR that’s available and that is to take 1 CR tab just before going to sleep without anything else until 7:00 AM. This has seemed to work alright and I have noticed on the few occasions that I have done this that when I wake up I seem to move and get around good without going into the dystonia or other symptoms which was happening when I was just taking the regular sinemet. My question, then is if I have not taken a dose of the sinemet CR for several hours, should I go ahead with the 7:00AM dose of regular sinemet or should I take the sinemet CR?

I did try this today (May 26th) by taking the regular sinemet around 7:00AM, followed by another 10:00 AM and then the sinemet CR about 12:00PM. I was OK in the AM, but starting in at 12:00PM, I started to experience symptoms which eventually led to bouts of dystonia etc. I took ½ regular sinemet at approx 4:00PM, when I was starting to go into another symptom cycle and it seemed to stall off the progression to dystonia as such. Then in the evening at about 7:00PM, when I was already experiencing the symptoms, I took a sinemet CR, which didn’t stop the advance to dystonia, however I was able to come out of this around 9:00 or 9:30PM.

So, possibly timing of the meds seems to be a factor in the symptom cycle and dystonia etc. So, would you suggest, I wait for symptoms to start as when my left leg starts to cramp, before I take a dose or go ahead then. The few times, I have taken the CR lately it seems as this has lengthened out the “ON” time before I start experiencing rigidity etc. How does one prevent the dopamine levels from falling short between doses?



Thanks

NeilP02

#2 Eve

Eve

    Newbie

  • Members
  • Pip
  • 9 posts

Posted 14 June 2010 - 01:54 PM

Welcome to my world. I too have fluctuations and suffer with dystonia. I was dxs 7 years ago and at that time I was experiencing some minor cramping but as time went by it has become much worse. Each time it gets out of hand I go to my MDS and she increases my meds and also pushes the doses closer together . I have found that by staggereing the meds I get a smoother ride on the roller coaster. I start out my day with 1/2 L/C and 2mgs. Requip (an agonist like Mirapex). 1 hr. later I repeat the dose. Then I skip an hour and repeat for the rest of the day. In total I take 5 100/25 Levodopa/Carbidopa, 16 mgs Requip. I was taking Comptan but felt it wasn't doing anything so I stopped taking it and have not noticed any difference. My Dr. is concerned about what happens when the meds no longer control the dystonia and has suggested DBS Surgery. I am taking a look at this option but have not made any decisions yet. I suppose it will depend on how much discomfort I can take. My dystonia affects all of my left side, at times it may just be my foot and leg but other times it is in my side and neck and arm. Not pleasant at all. I try to keep the meds going and I don't wait for the dystonia to start or it is harder to get control of the cramping. I have tried Baclofen, a muscle relaxer but found it did not help. I am wondering if you have to be on it all the time. A good question for the pharmacist. I was taking it as needed. Of course stress, sleep problems, diet all seem to have some bearing on the symptoms being worse. I have not tried Azilect and would like to know if it would help. If any other PWP know of ways to control dystonia I would like to hear from you.

#3 MComes RPH

MComes RPH

    Advanced Member

  • Ask the Pharmacist Moderators
  • PipPipPip
  • 971 posts

Posted 17 June 2010 - 02:22 PM

it seems that the sinemet is all short acting may be causing the off times. From what I read you take 25/100 every 2 & 1/2 hours then the 25/100 3 times daily. This appears to be overlaping of the same medication. Usually the CR is prescribed 3 times daily. The regular release is multiple times daily (ie every 2 & 1/2 hours).
you may want to check
1- did the dr write it for regular 25/100 3 times daily or
2- did the pharmacy make an error ad dispensed the regular 25-100 and was supposed to be CR.

I think the CR would be of greater benefit and less off times. A phone call to the dr may be in order for you to see if it is regular release or CR.
Best of health,
Mark R. Comes R.Ph.
"Ask The Pharmacist"
www.parkinson.org




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users